Aa
A
A
A
Close
Neurology Community
45k Members
Avatar universal

mutiple joint pain

I am a 31 year old female.  I woke up 2 days ago w/bilat knee pain and left wrist pain.  The following morning and into the day every joint in my body was in severe pain; especially my right elbow and left hip.  My hands at the time of this writing have the "feeling" of being swollen but do not look as if they are swollen.  I have trouble making a fist;when I do there is pain.  My right shoulder was painful when I woke this morning.  I have not had any injuries; I am not overweight.  My paternal grandmother has osteoarthritis but she is 80 afterall.  The only change in my diet has been more comsumption of Diet coke lately and propel powder I added to my water bottle.  Could aspertame being causing these symptoms? Will a simple blood test give me answers? HELP.
4 Responses
Avatar universal
i get all over joint pain and stiffness when i eat something i am allergic too. some people break out in hives, but with me it's my joints. i'd cut out that propel powder etc...and see if it gets better, if not you should be checked into for other possible problems .... rheumatoid arthritis, tick borne diseases etc...
Avatar universal
julz0630:
With those symptoms, you need to check out tick borne infections.

http://www.canlyme.com/patsymptoms.html

See what you think.
Carol
147426 tn?1317269232
Hi, What you are describing is a polyarthritis (red, hot, whollen painful joints) and polyarthralgias (multiple painful, if not swollen) joints.  There are many causes.  And yes, you need to seek a good work up for them.  Osteoarthritis does not show up this way, though joints which already have some osteo will also hurt during this kind of episode.

The causes can range from a delayed allergic reaction, as someone mentioned to a rheumatologic (auto-immune) problem, to an infectious one.  But there are other causes too.  You'll need a good doctor to sort it out.

If it was a delayed allergic reaction you would often see a fever and hives with it.  This is often caused serum sickness and is usually a reaction to a complex protein or medication.  It is unlikely with the Propel powder which has simple carbs and electrolytes.  Also the Propel is sweetened with sucralose (Splenda) which hasn't (yet) been associated with the kind of reactions attributed to aspartame (Nutrasweet)

Rheumatoid arthritis and Lupus and a multitude of other auto-immune disorders can present this way and there are blood tests to look for diseases in that category.  Make a list of all your symptoms, any rashes, sore throat, skin sores, changes in hair and skin, and any earlier problems that you may have disregarded (like fatigue, urinary or bowel problems, loss of weight or appetite, depression, abdominal pain, menstrual abnormalities) and get a good family history of any auto-immune diseases to take to your doctor.

There are also a ton of infectious causes.  Random viruses like Cocksackie viruses (eg.  the one that causes Hand, Foot and Mouth in epidemics in kids) or Parvo B19 (which causes the childhood Fifth Disease, also known as "Slapped Cheek Disease" or Erythema Infectiosum)  I mention this one, because I had it at age 47 as a pediatrician and was literally crippled for a couple weeks by the arthritis - which then went away.)  German measles (now rare) was notorius for it.  Strep throat can cause it - along with heart complications - another reason to see your doctor.  The hepatitis viruses can do it, especially Hep B.  And, yes, tick-borne illnesses can definitely present this way.  Lyme  Disease is one of the most common, but many others can do it too.  Some intestinal bacterial infections can also do it.  Lyme disease can be very hard to diagnose, but is worth pursuing if you get no other firm diagnosis.

So you see that we here can offer examples of lots of things that cause sudden swollen, painful joints, but you really need to see your doctor.  A non-steroidal anti-inflammatory agent will be most effective at relieveing the pain, but only if such meds (like Aleve and Advil) are safe for you.  Tylenol (acetaminophen) will not be as effective, because it doesn't have anti-inflammatory properties, and the arthrits you are describing is an inflammatory process.  And DON"T take pain relievers to avoid seeing the doctor!

Go to it! (lol), and keep us posted,  Quix
147426 tn?1317269232
Sorry, I missed the reference to diet Coke.  I would still suspect something other than allergy, but it is possible.  Quix
Have an Answer?
Top Neurology Answerers
620923 tn?1452919248
Allentown, PA
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease